Interferon causing hypothyroidism: Experience of taking additional thyroid medication

I have been taking interferon for ET for nearly 2 years. Recently I realised I was feeling quite unwell with a raft of poor quality of life stuff going on. Additional tests in June showed an under active thyroid, so for several months I have been on a significantly reduced dose of interferon to see if this will still control platelets and also lead to a return of normal thyroid function.

My GP has strongly recommended taking thyroxin but the MPD consultant has not suggested this so I wondered if anyone else had had this experience and what they did to manage it.

I am trying to speak with my MPD specialist nurse so that I can double check with the consultant, but to my mind, I would prefer not to be taking another drug, being in my early 50s and anticipating living for a long time with this condition.

Any thoughts or shared experience in this particular area would be much appreciated.

Thanks

2 Replies

oldestnewest
  • I was diagnosed with hypothyroidism in my early 50s, and probably had it for a little while. Subsequently I've gone on to interferon for my ET. Okay in the last couple of years the thyroxine has had to be increased slightly. So it could well be that your hypothyroid could be due to another reason, i.e. it does occur in late middle aged women and I haven't attributed the need to increase my thyroxine down to interferon, but have kept an open mind as it could be the case without my ET med. Haematologists don't specialist in the thyroid and your GP is probably more familiar as he will see several cases of hypothyroidism in his surgery. If it continues to be an issue you could see a specialist in that area. All meds have potential risks and side effects, so I would recommend weighing these up before changing.

  • Lots of people take thyroid meds including me and they are not so bad at all in terms of toxicity as normal drugs If you are considering taking thyroid meds best see someone who specialises in thyroid, GP and haems will have very limited knowledge. Best be a little careful with hormones as they are interlinked and increasing one can affect others, hence see a thyroid doc, I have found endocrinologists may not be necessarily the best doc to see..You may feel a lot better if your thyroid is funtioning optimally. It controls a lot of things. Inf causing thyroid probs is common.

You may also like...